What is it
Fissures are long, narrow cracks that develop on the horny layer or deeper layers of the skin; they are caused by dryness, insufficient skin nutrition, the use of aggressive detergents and drugs, and so on. Oncologic drugs that may cause fissures are for example Cetuximab (Erbitux), Panitumumab (Vectibix), Gefitinib (Iressa), Erlotinib (Tarceva), Trastuzumab (Herceptin), Lapatinib (Tyverb).
In the case of multiple cracks, it is called fissured dermatitis.
What to do
The cracks are extremely irritating, painful and do not heal easily.
As healing is obstracted by the irritation caused by water (especially if accompanied by detergents or cleansers), it is necessary to keep hands dry.
Consequently, the affected area should be “dry washed” using a disinfectant such as an aqueous benzalkonium chloride or potassium permanganate solution.
This should be followed by applying PEG BALM and, if possible, the wound should be protected by a cotton gauze dressing.
When normal washing is resumed after the crack has healed, use CLEANSING CREAM.